Format

Send to

Choose Destination
See comment in PubMed Commons below
Commun Dis Intell Q Rep. 2012 Dec 31;36(4):E315-32.

Annual report: Surveillance of adverse events following immunisation in Australia, 2011.

Author information

1
National Centre for Immunisation Research and Surveillance of Vaccine Preventable Diseases, University of Sydney and The Children's Hospital at Westmead, Sydney, New South Wales.

Abstract

This report summarises Australian passive surveillance data for adverse events following immunisation (AEFI) reported to the Therapeutic Goods Administration (TGA) for 2011, and describes reporting trends over the 12-year period 2000 to 2011. There were 2,327 AEFI records for vaccines administered in 2011, a decrease of 40% from 3,894 in 2010. The decrease in 2011 was attributable to a decline in reporting following seasonal influenza (2,354 to 483) and pandemic H1N1 (pH1N1) influenza vaccines (514 to 2). However, reporting rates for some other vaccines were higher in 2011 compared with 2010. The 13-valent pneumococcal conjugate vaccine (13vPCV) replaced the 7-valent pneumococcal conjugate vaccine (7vPCV) and was suspected of involvement in 236 AEFI cases (48 per 100,000 doses). An increase in the number of reports following rotavirus (from 40 to 56 per 100,000 doses), and the hexavalent infant vaccine (from 27 to 40 per 100,000 doses), may have been due at least in part to co-administration with 13vPCV. Reports following DTPa-IPV also increased (from 94 to 139 per 100,000 doses), continuing a trend since 2009. AEFI reports following receipt of the 23-valent pneumococcal vaccine also increased markedly in those aged ≥65 years, from 155 to 288 records. In response to the increase in reports following 23vPPV, boosters are no longer recommended for those without medical risk factors. The most commonly reported reactions were injection site reactions, fever, allergic reactions and malaise. Only 7% of all the reported adverse events were categorised as serious, as per the database definitions, although some events classified as non-serious may have caused severe illness. Three deaths were temporally associated with vaccination; however, all were attributed to causes other than vaccination. The increase in 2011 was predominately due to reports of injection site reactions (49% increase in 2011). Increases in some instances may also be partly attributable to an increasing propensity to report AEFI.

PMID:
23330706
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Office of Health Protection, Australian Government Department of Health
    Loading ...
    Support Center